Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS Lincoln, IL

June 17, 2022Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 17, 2022, 4:09 AM CDT for Morgan County, Scott County, Illinois. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 4:09 AM CDT (09:09 UTC)
Expired
Jun 17, 2022, 5:00 AM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:30 AM CDTHAIL 0.75Franklin, ILDIME SIZE HAIL.
Jun 17, 4:35 AM CDTTSTM WND DMG2 Sw Riggston, ILNUMEROUS TREES DOWN ALL OVER SCOTT COUNTY. A STATIONARY SEMI TRUCK WAS BLOWN OVER BY THE WINDS. TIME ESTIMATED BY RADAR.
Jun 17, 4:35 AM CDTTSTM WND DMGWinchester, ILMULTIPLE TREES BROKEN IN HALF. REPORT RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR.
Jun 17, 4:35 AM CDTTSTM WND DMGWinchester, ILTREE DAMAGE IN WINCHESTER. REPORT RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR.
Jun 17, 4:37 AM CDTTSTM WND DMGManchester, ILLARGE TREE KNOCKED DOWN, CRUSHING A FENCE.
Jun 17, 4:40 AM CDTTSTM WND DMGFranklin, ILTREES BLOWN DOWN FROM HIGH WINDS.
Jun 17, 5:10 AM CDTTSTM WND DMGWaverly, ILFROM FACEBOOK. POWER LINES AND TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2224 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KILX 170909
SVRILX
ILC137-171-171000-
/O.NEW.KILX.SV.W.0053.220617T0909Z-220617T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
409 AM CDT Fri Jun 17 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Scott County in west central Illinois...
  Morgan County in west central Illinois...

* Until 500 AM CDT.

* At 408 AM CDT, a severe thunderstorm was located near Griggsville,
  or 13 miles north of Pittsfield, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Meredosia and Naples around 420 AM CDT.
  Bluffs around 425 AM CDT.
  Exeter around 430 AM CDT.
  Winchester and Chapin around 435 AM CDT.
  Woodson and Manchester around 450 AM CDT.
  Murrayville around 455 AM CDT.
  Franklin around 500 AM CDT.

Other locations impacted by this severe thunderstorm include
Prentice, Sinclair, Riggston, Merritt, Concord, Glasgow, Oxville,
Nortonville, Lynnville and South Jacksonville.

This includes Interstate 72 between mile markers 43 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3983 9057 3988 9058 3987 9000 3972 8999
      3967 8996 3952 8993 3952 9058 3958 9058
      3971 9065
TIME...MOT...LOC 0908Z 297DEG 35KT 3981 9072 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart
3 follow-up statements
564 
WWUS53 KILX 170928
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
428 AM CDT Fri Jun 17 2022

ILC137-171-171000-
/O.CON.KILX.SV.W.0053.000000T0000Z-220617T1000Z/
Scott-Morgan-
428 AM CDT Fri Jun 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SCOTT AND MORGAN COUNTIES...

At 427 AM CDT, severe thunderstorms were located along a line
extending from near Meredosia to 9 miles west of White Hall, moving 
east at 50 mph. Additional strong to severe storms were located 
between Jacksonville and Franklin, also moving east.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Chapin, Arenzville, Jacksonville, Literberry and Alexander.

This includes Interstate 72 between mile markers 43 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3983 9057 3988 9058 3987 9000 3972 8999
      3967 8996 3952 8993 3952 9058 3958 9058
      3971 9065
TIME...MOT...LOC 0927Z 278DEG 42KT 3980 9053 3945 9059 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart
776 
WWUS53 KILX 170947
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
447 AM CDT Fri Jun 17 2022

ILC137-171-171000-
/O.CON.KILX.SV.W.0053.000000T0000Z-220617T1000Z/
Scott-Morgan-
447 AM CDT Fri Jun 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN SCOTT AND MORGAN COUNTIES...

At 447 AM CDT, severe thunderstorms were located along a line
extending from near Chapin to Manchester, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Murrayville, Woodson, Manchester, Jacksonville, Waverly and 
  Alexander.

This includes Interstate 72 between mile markers 53 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3983 9057 3983 9000 3972 8999 3967 8996
      3952 8993 3952 9034
TIME...MOT...LOC 0947Z 279DEG 32KT 3981 9038 3954 9031 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart
270 
WWUS53 KILX 171000
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
500 AM CDT Fri Jun 17 2022

ILC137-171-171009-
/O.EXP.KILX.SV.W.0053.000000T0000Z-220617T1000Z/
Scott-Morgan-
500 AM CDT Fri Jun 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT AND WESTERN
MORGAN
COUNTIES WILL EXPIRE AT 500 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central and west central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

The Severe Thunderstorm Warning for eastern Morgan County has been 
extended until 530 AM. 

LAT...LON 3983 9057 3983 9000 3972 8999 3967 8996
      3952 8993 3952 9034
TIME...MOT...LOC 0959Z 297DEG 35KT 3977 9029 3950 9022 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:39 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 17, 2:39 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 AM CDT Fri Jun 17 2022

.SYNOPSIS...
Issued at 237 AM CDT Fri Jun 17 2022

Scattered strong thunderstorms are expected early this morning,
mainly south of a Quincy to Decatur line. Once storms depart,
clouds will diminish through the day. Some temporary relief from
the heat is expected today and Saturday, as lower humidity air
filters into the region. Highs will be in the mid 80s today, and
low 80s on Saturday. The relief will be short-lived, as
temperatures return to the 90s for next week. Aside from the
storms this morning, no rainfall is expected through at least
Tuesday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 237 AM CDT Fri Jun 17 2022

A weak frontal boundary remained draped across the CWA as of very
early Fri morning, positioned roughly along or just north of the
I- 72 corridor at 05z/12am. West of the area, thunderstorms
developed late Thursday night/very early Fri morning along a tight
low level (925mb, 850mb) moisture gradient located from SW
Nebraska into far southern IA. RAP analysis suggests this
gradient, and the sfc front, will gradually shift southward during
the pre-dawn hours, resulting in the existing convection taking
on a southeastward trajectory. That puts existing storms on a path
to clip the southwest portions of the CWA, likely between 3-8 AM,
and within the last few minutes additional storms began developing
along a Schuyler to Christian Co. line. While deep layer shear
will be marginal, around 30 knots, ample elevated instability will
support the potential for scattered strong wind gusts and
isolated hail. Locally heavy rainfall is also a concern, as PWAT
values are near 2" and radar estimates across southern IA show
areas where 3+ inches of rain have fallen. Storms are expected to
be fairly progressive as they drop southeast though, which should
limit the flash flooding potential.

Storms should depart the CWA no later than mid-morning, and once
they do a relatively quiet weather day is anticipated. Cloud cover
will diminish into the afternoon, as a broad sfc high pressure
over Canada nudges toward the upper Great Lakes. Winds will take
on a northerly component today, and dewpoints start to lower with
the front having moved off to the south. It will still be warm,
but temperatures will be closer to normal, with highs in the mid
to upper 80s and overnight lows in the low 60s.

&&

.LONG TERM...(Saturday through Thursday)
ISSUED AT 237 AM CDT Fri Jun 17 2022

Saturday looks like the nicest day in the forecast, as strong sfc
high pressure over the Great Lakes results in northeasterly winds
across central IL, which will continue to advect lower dewpoint
air in to the area. Afternoon dewpoints in the 50s will feel quite
refreshing compared to the 70s dewpoints earlier this week.
Mostly sunny skies and relatively light winds (less than 10 mph)
will make it a seasonable summer day, with highs in the low 80s.

The upper level pattern will be very amplified by Saturday, with a
significant upper level ridge positioned to the west of our area,
across the eastern Great Plains. Unfortunately, with that ridge
looming upstream, any reprieve from the heat will be short-lived,
and indeed 850mb temps are expected to climb from the mid-teens
(degC) on Saturday to around +23 degC by Tuesday. High
temperatures return to the 90s by Monday, and likely stay there
through at least the upcoming work week, and possibly beyond. The
CPC 8-14 day outlook (valid June 24-30) strongly favors above
normal temperatures across the Midwest, and normal high
temperatures for late June are in the mid to upper 80s. Circling
back to the upcoming week, conditions don't look too oppressive
for Monday. While highs are expected to be in the low 90s,
dewpoints stay in the 60s, which would keep heat indices below
100. Tuesday is more concerning, with highs expected to push into
the upper 90s, and some guidance suggesting highs in the triple
digits. Dewpoints near or into the 70s could result in heat
indices approaching 105, possibly requiring a heat advisory if
that forecast holds.

Into the latter half of the work week, a shortwave moving through
the northern Plains will flatten the ridge somewhat, although high
500-mb heights will remain anchored across the southern MS
Valley. There is the potential for a few upper disturbances to
move along the northern periphery of the flattened ridge,
potentially bringing precip/storms to central IL sometime in the
Wed/Thur timeframe. Confidence is quite low at this range,
however, and only slight chance PoPs are included in the forecast.
With precip chances few and far between, abnormally dry
conditions expanding across east- central IL, and another
prolonged stretch of well-above normal temperatures, the
possibility of at least some drought development is increasing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1140 PM CDT Thu Jun 16 2022

VFR conditions will prevail at all TAF sites next 24hrs. Scattered
cirrus will prevail at most sites overnight. However, a complex of
storms that has developed over eastern and southeast Nebraska will
move east to southeast toward the state. Most HiRes models bring
parts of this complex into west central IL toward morning, about
10-11z. Based on current guidance, looks like SPI will be the only
site to see any convection. So, will have VCTS for now at SPI
later than first thought. All other sites will have overcast
cirrus or a mix of mid and high clouds during the morning hours.
Skies should clear from north to south from late morning through
early afternoon. Clear skies expected into the evening hours.
Winds will be light and variable overnight and then be relatively
light out of the northwest during the day...then light and
variable again tomorrow evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Auten
Hazardous weather outlook, Jun 16, 3:31 PM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Thu Jun 16 2022

ILZ027>031-036>038-040>046-171700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-
331 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms, mainly south of I-74 and
primarily overnight. If storms move into the area, some could be
severe producing damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously hot and humid conditions may return to the region next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

ILZ047>057-061>063-066>068-071>073-171700-
Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
331 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Dangerous heat and humidity will continue near and south of I-72
through this evening. Heat indices are expected to peak between 100
and 105 degrees today.

There is a chance for thunderstorms, primarily overnight.
If storms move into the area, some could be severe producing
damaging winds and large hail. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms may linger Friday morning.

Dangerously hot and humid conditions may return to the region next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

AAT

In the hours before

Local storm report, Jun 17, 3:47 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     HAIL             RUSHVILLE               40.12N 90.56W
06/17/2022  E1.00 INCH       SCHUYLER           IL   PUBLIC

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:27 AM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler48 min
Jun 17, 3:53 AM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon52 min
Jun 17, 4:15 AM CDTSpecial Weather StatementILXChristian30 min
Jun 17, 4:42 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon33 min
Jun 17, 4:58 AM CDTSevere Thunderstorm WarningILXMorgan19 min
Jun 17, 5:14 AM CDTFlash Flood WarningILXMorgan, Sangamon, Scott4 hr
Jun 17, 5:14 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon34 min
Jun 17, 5:22 AM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby23 min
Jun 17, 5:43 AM CDTSevere Thunderstorm WarningILXChristian, Effingham, Moultrie, Shelby30 min
Jun 17, 5:47 AM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby43 min
Jun 17, 6:07 AM CDTFlash Flood WarningILXCumberland, Effingham, Jasper, Shelby4 hr
Jun 17, 6:17 AM CDTSevere Thunderstorm WarningILXClay, Richland28 min
Jun 17, 6:44 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Jun 17, 7:15 AM CDTFlash Flood WarningILXCrawford, Lawrence3 hr
Jun 17, 9:56 AM CDTAreal Flood WarningILXEffingham6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.